Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Majorization results for zeros of orthogonal polynomials


Author: Walter Van Assche
Journal: Proc. Amer. Math. Soc. 145 (2017), 3849-3863
MSC (2010): Primary 33C45, 42C05; Secondary 26C10, 30C15, 15B51
DOI: https://doi.org/10.1090/proc/13560
Published electronically: May 24, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the zeros of consecutive orthogonal polynomials $ p_n$ and $ p_{n-1}$ are linearly connected by a doubly stochastic matrix for which the entries are explicitly computed in terms of Christoffel numbers. We give similar results for the zeros of $ p_n$ and the associated polynomial $ p_{n-1}^{(1)}$ and for the zeros of the polynomial obtained by deleting the $ k$th row and column $ (1 \leq k \leq n)$ in the corresponding Jacobi matrix.


References [Enhancements On Off] (What's this?)

  • [1] Rajendra Bhatia, Matrix analysis, Graduate Texts in Mathematics, vol. 169, Springer-Verlag, New York, 1997. MR 1477662
  • [2] Walter Gautschi, Orthogonal polynomials: computation and approximation, Numerical Mathematics and Scientific Computation, Oxford University Press, New York, 2004. Oxford Science Publications. MR 2061539
  • [3] Roger A. Horn and Charles R. Johnson, Matrix analysis, Cambridge University Press, Cambridge, 1985. MR 832183
  • [4] S. M. Malamud, An analogue of the Poincaré alternation theorem for normal matrices, and the Gauss-Lucas theorem, Funktsional. Anal. i Prilozhen. 37 (2003), no. 3, 85-88 (Russian); English transl., Funct. Anal. Appl. 37 (2003), no. 3, 232-235. MR 2021139, https://doi.org/10.1023/A:1026044902927
  • [5] S. M. Malamud, Inverse spectral problem for normal matrices and the Gauss-Lucas theorem, Trans. Amer. Math. Soc. 357 (2005), no. 10, 4043-4064. MR 2159699, https://doi.org/10.1090/S0002-9947-04-03649-9
  • [6] Albert W. Marshall, Ingram Olkin, and Barry C. Arnold, Inequalities: theory of majorization and its applications, 2nd ed., Springer Series in Statistics, Springer, New York, 2011. MR 2759813
  • [7] Rajesh Pereira, Differentiators and the geometry of polynomials, J. Math. Anal. Appl. 285 (2003), no. 1, 336-348. MR 2000158, https://doi.org/10.1016/S0022-247X(03)00465-7
  • [8] G. Szegő, Orthogonal Polynomials, Amer. Math. Soc. Colloq. Publ. 23, AMS, Providence, RI, 1939 (fourth edition, 1975).
  • [9] Walter Van Assche, Orthogonal polynomials, associated polynomials and functions of the second kind, J. Comput. Appl. Math. 37 (1991), no. 1-3, 237-249. MR 1136928, https://doi.org/10.1016/0377-0427(91)90121-Y

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33C45, 42C05, 26C10, 30C15, 15B51

Retrieve articles in all journals with MSC (2010): 33C45, 42C05, 26C10, 30C15, 15B51


Additional Information

Walter Van Assche
Affiliation: Department of Mathematics, KU Leuven, Celestijnenlaan 200B box 2400, BE-3001 Leuven, Belgium
Email: walter@wis.kuleuven.be

DOI: https://doi.org/10.1090/proc/13560
Keywords: Orthogonal polynomials, zeros, doubly stochastic matrices
Received by editor(s): July 12, 2016
Published electronically: May 24, 2017
Additional Notes: This research was supported by KU Leuven research grant OT/12/073 and FWO research project G.0864.16N
Dedicated: Dedicated to T.J. Stieltjes on the occasion of his 160th birthday
Communicated by: Mourad Ismail
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society